Invariant curves, attractors, and phase diagram of a piecewise linear map with chaos

Research output: Contribution to journalArticle

21 Citations (Scopus)

Abstract

We introduce equations describing the invariant curves associated with periodic points in a wide class of two-dimensional invertible maps, which in the special case of the map T(x, z)=(1-a|x|+bz,x) can be solved by analytical methods. In the dissipative case several branches of the separatrices of the fixed points, as well as, of the period-2 and -4 points, are constructed. The regions of the parameter space where a given type of strange attractor exists are located. We point out that the disappearance of homoclinic intersections between the separatrices of the fixed point and that of heteroclinic intersections between the unstable manifolds of the period-2 points and the stable manifold of the fixed point may occur separately, and the latter leads already to the appearance of a two-piece strange attractor. This phenomenon may happen at weak dissipation in other maps, too. In the conservative case b=1 separatrices and certain invariant tori are calculated.

Original languageEnglish
Pages (from-to)195-221
Number of pages27
JournalJournal of Statistical Physics
Volume33
Issue number1
DOIs
Publication statusPublished - Oct 1983

Fingerprint

Piecewise Linear Map
Invariant Curves
Phase Diagram
chaos
Attractor
strange attractors
Chaos
Strange attractor
Fixed point
diagrams
phase diagrams
intersections
curves
Intersection
Unstable Manifold
Stable Manifold
Invariant Tori
Homoclinic
Periodic Points
Analytical Methods

Keywords

  • evolution of strange attractors
  • homoclinic and heteroclinic points
  • invariant curves
  • invariant tori
  • phase diagram
  • Two-dimensional map

ASJC Scopus subject areas

  • Statistical and Nonlinear Physics
  • Physics and Astronomy(all)
  • Mathematical Physics

Cite this

Invariant curves, attractors, and phase diagram of a piecewise linear map with chaos. / Tél, T.

In: Journal of Statistical Physics, Vol. 33, No. 1, 10.1983, p. 195-221.

Research output: Contribution to journalArticle

@article{a0f091c39f124cc3b654f6be2c403b2f,
title = "Invariant curves, attractors, and phase diagram of a piecewise linear map with chaos",
abstract = "We introduce equations describing the invariant curves associated with periodic points in a wide class of two-dimensional invertible maps, which in the special case of the map T(x, z)=(1-a|x|+bz,x) can be solved by analytical methods. In the dissipative case several branches of the separatrices of the fixed points, as well as, of the period-2 and -4 points, are constructed. The regions of the parameter space where a given type of strange attractor exists are located. We point out that the disappearance of homoclinic intersections between the separatrices of the fixed point and that of heteroclinic intersections between the unstable manifolds of the period-2 points and the stable manifold of the fixed point may occur separately, and the latter leads already to the appearance of a two-piece strange attractor. This phenomenon may happen at weak dissipation in other maps, too. In the conservative case b=1 separatrices and certain invariant tori are calculated.",
keywords = "evolution of strange attractors, homoclinic and heteroclinic points, invariant curves, invariant tori, phase diagram, Two-dimensional map",
author = "T. T{\'e}l",
year = "1983",
month = "10",
doi = "10.1007/BF01009756",
language = "English",
volume = "33",
pages = "195--221",
journal = "Journal of Statistical Physics",
issn = "0022-4715",
publisher = "Springer New York",
number = "1",

}

TY - JOUR

T1 - Invariant curves, attractors, and phase diagram of a piecewise linear map with chaos

AU - Tél, T.

PY - 1983/10

Y1 - 1983/10

N2 - We introduce equations describing the invariant curves associated with periodic points in a wide class of two-dimensional invertible maps, which in the special case of the map T(x, z)=(1-a|x|+bz,x) can be solved by analytical methods. In the dissipative case several branches of the separatrices of the fixed points, as well as, of the period-2 and -4 points, are constructed. The regions of the parameter space where a given type of strange attractor exists are located. We point out that the disappearance of homoclinic intersections between the separatrices of the fixed point and that of heteroclinic intersections between the unstable manifolds of the period-2 points and the stable manifold of the fixed point may occur separately, and the latter leads already to the appearance of a two-piece strange attractor. This phenomenon may happen at weak dissipation in other maps, too. In the conservative case b=1 separatrices and certain invariant tori are calculated.

AB - We introduce equations describing the invariant curves associated with periodic points in a wide class of two-dimensional invertible maps, which in the special case of the map T(x, z)=(1-a|x|+bz,x) can be solved by analytical methods. In the dissipative case several branches of the separatrices of the fixed points, as well as, of the period-2 and -4 points, are constructed. The regions of the parameter space where a given type of strange attractor exists are located. We point out that the disappearance of homoclinic intersections between the separatrices of the fixed point and that of heteroclinic intersections between the unstable manifolds of the period-2 points and the stable manifold of the fixed point may occur separately, and the latter leads already to the appearance of a two-piece strange attractor. This phenomenon may happen at weak dissipation in other maps, too. In the conservative case b=1 separatrices and certain invariant tori are calculated.

KW - evolution of strange attractors

KW - homoclinic and heteroclinic points

KW - invariant curves

KW - invariant tori

KW - phase diagram

KW - Two-dimensional map

UR - http://www.scopus.com/inward/record.url?scp=0013335183&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0013335183&partnerID=8YFLogxK

U2 - 10.1007/BF01009756

DO - 10.1007/BF01009756

M3 - Article

AN - SCOPUS:0013335183

VL - 33

SP - 195

EP - 221

JO - Journal of Statistical Physics

JF - Journal of Statistical Physics

SN - 0022-4715

IS - 1

ER -